Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 101, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Sep 14, 1996, 7:30 AM CDT for Brewster County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 14, 1996, 7:30 AM CDT (12:30 UTC)
- Expired
- Sep 14, 1996, 11:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
County Brewster County, TX
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 0.5 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1086 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 141230 FFWMAF TXC043-109-389-141630- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 730 AM CDT SAT SEP 14 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 1130 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...NORTHERN BREWSTER COUNTY ...EASTERN CULBERSON COUNTY ...WESTERN REEVES COUNTY AT 729 AM CDT (629 AM MDT)... MIDLAND DOPPLER RADAR ESTIMATED BETWEEN 1 AND 1 1/2 INCHES OF RAIN HAD FALLEN OVER THE LAST 1 TO 2 HOURS IN NORTHERN BREWSTER... EASTERN CULBERSON AND WESTERN REEVES COUNTIES. THE AREA OF PRECIPITATION CAUSING THIS HEAVY RAINFALL IS MOVING NORTHEAST. HOWEVER... INDIVIDUAL THUNDERSTORMS ARE BUILDING OVER THE SAME LOCATIONS AND PRODUCING TORRENTIAL RAIN. AN ADDITIONAL 1 TO 2 INCHES OF RAIN CAN BE EXPECTED OVER THE NEXT HOUR OR TWO. RAINS OVER THE LAST SEVERAL DAYS HAVE LEFT GROUNDS SATURATED SO MOST OF THIS RAINFALL WILL RUNOFF CAUSING LOCALIZED FLOODING. MOST DEATHS IN FLASH FLOODING OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 1:36 AM CDT, 5 hours 54 minutes earlier.
Area forecast discussion, Sep 14, 1:36 AM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 136 AM CDT SAT SEP 14 1996 LATEST WV IMAGERY SHOWING COPIOUS AMOUNTS OF MOISTURE STREAMING IN FROM THE PACIFIC FROM REMNANTS OF HURRICANE FAUSTO. EVEN THOUGH KMAF 88D REFL PRODUCT QUITE FOR A CHANGE BELIEVE THIS WILL CHANGE DRAMATICALLY OVER THE NEXT 6 TO 12 HOURS. LOW CLOUDS AND FOG ALREADY OCCURRING OVER FA EAST OF MOUNTAINS. THIS WILL BE HARD TO BURN OFF WITH DENSE CLOUD FIELD ABOVE. BELIEVE MODELS HANDLING REMNANTS OF HURRICANE FAUSTO POORLY... ESPECIALLY NGM AND ETA. THIS IS NOT SURPRISING CONSIDERING ITS ORIGIN. BOTH NGM WANT TO TAKE SYSTEM AND ASSOCIATED PVA EAST BUT THIS SEEMS HARD TO BELIEVE WITH H5 TROUGH TO ITS NORTHWEST. THIS WOULD IMPLY A MORE NORTHEASTWARD MOVEMENT WHICH IS EVIDENT ON LATEST WV IMAGERY. WILL TAKE THE MANUAL PROGS OVER MODELS AS THEY SEEM CLOSEST. WITH ABUNDANT TROPICAL MOISTURE ALREADY STREAMING IN FROM THE PACIFIC... THIS COMBINED WITH MID 60 DEWPOINTS AT THE SURFACE MEANS ONLY ONE THING FOR THE FA... RAIN AND LOTS OF IT. 00Z SOUNDINGS FROM MAF AND EPZ ALREADY HAD COMPUTED PWA VALUES OF NEAR AN INCH... THESE VALUES WILL ONLY INCREASE OVER THE NEXT 24 HOURS. HENCE... BELIEVE LOCALLY HEAVY RAINFALL IS A HIGH PROBABILITY OVER FA WITH GREATEST CONCERN OVER MOUNTAINS. THEREFORE... RECOMMEND ISSUING A FFA FOR AT LEAST THE MOUNTAINS IF NOT EXTENDING IT EASTWARD AS WELL... ESPECIALLY WITH GROUNDS ALREADY SATURATED. AS FOR TEMPERATURES... WILL GO BELOW GUIDANCE AS PAST FEW DAYS TEMPERATURES HAVE BEEN STRUGGLING TO ENTER THE 70S AND WITH LITTLE CHANGE IN PATTERN WILL STICK TO PERSISTENCE. THANKS TO LBB FOR COORDINATION. CNM 73/50 MAF 73/60 MRF 71/60 P07 76/6X0 EARLE
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 6:51 AM CDT | Flash Flood Warning | MAF | Jeff Davis | 3 hr |
| Sep 14, 7:30 AM CDT | Flash Flood Warning | MAF | Culberson, Reeves | 4 hr |
| Sep 14, 8:29 AM CDT | Flash Flood Warning | MAF | Pecos, Reeves | 4 hr |
| Sep 14, 2:51 PM CDT | Flash Flood Warning | MAF | Presidio | 4 hr |
| Sep 14, 2:57 PM CDT | Flash Flood Warning | MAF | Reagan | 3 hr |
| Sep 14, 6:11 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 6 hr |
| Sep 14, 6:11 PM CDT | Flash Flood Warning | MAF | Reagan, Upton | 6 hr |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.